08/15/2006 - News

Experts advise on burning mouth syndrome

By: Susan Aldridge, medical journalist, PhD

Tools:

Experts advise on burning mouth syndrome

Reported by Susan Aldridge, PhD, medical journalist

Burning mouth syndrome may have many causes but it is usually treatable following careful investigation.
Burning mouth syndrome affects many people over 60. It is characterised by a burning sensation that seems to creep over your tongue as the day progresses, sometimes accompanied by a metallic bitter taste. Because it has many possible causes, it can be frustrating and difficult to diagnose and treat burning mouth syndrome. Mayo Clinic experts now offer some useful leads on how burning mouth syndrome might be tackled.

Hormone imbalances, gastric reflux, Sjögren's syndrome, underactive thyroid, yeast infection and certain medications are among the conditions that can lead to burning mouth syndrome. Allergies, depression and anxiety are other possible causes. Ways of managing discomfort and pain include changing your medication, drinking more water and installing humidifiers in your home. There is also medication you can use to stimulate the flow of saliva. Meanwhile, treatment of any underlying medical condition may be all that is needed to alleviate burning mouth syndrome.

Source
Mayo Clinic Health Letter August 2006

Created on: 08/15/2006
Reviewed on: 08/15/2006

Your rating: None Average: 3.7 (6 votes)
Tools:
June Chen, MD wrote 2 years 11 weeks ago

Thrush is a yeast infection of the mucous membranes of the mouth and tongue, which appears as whitish, velvety spots. Taking metronidazole can sometimes lead to mild cases of thrush because metronidazole kills 'good' bacteria, making you more vulnerable to yeast. If you have thrush, an antifungal mouthwash or lozenge, or other antifungal medication, can be used to treat it. However, only your doctor, who can examine you and knows your medical history can advise you on how to treat your symptoms, which may also be due to antibiotic side effects or another cause.

Anonymous wrote 2 years 12 weeks ago

My swollen cracked tongue started after a root canal that had infection, and I was given 3 different antibiotics. Amoxicillin, Metronidazol, and another one that caused Acid reflux that felt like it blistered my esaphagus. What can I do to relieve it? Is it the same thing as Thrush?